West Virginia, 2011

Damaging Wind in West Virginia, July 18, 2011

July 18, 2011 · NWS PBZ · 1 event in 1 county or zone

S dragged a weak cold front over the Ohio Valley. This coldfront set off thunderstorms in the afternoon and evening hours on the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A shortwave traveling north over a broad ridge in the central U.S dragged a weak cold front over the Ohio Valley. This coldfront set off thunderstorms in the afternoon and evening hours on the 18th. There were several reports of wind damage in eastern Ohio and western Pennsylvania with more than 11,000 people without power in western PA alone. In addition urban flooding and flash flooding occurred in various parts of Allegheny and Beaver counties. Cars were stranded in high water right around rush-hour on Washington Blvd in downtown Pittsburgh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 18, 4:45 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 18, 4:45 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 PM EDT MON JUL 18 2011

.SYNOPSIS...
A WEAK COLD FRONT, MOVING SOUTHWARD FROM THE GREAT LAKES, WILL
GENERATE THUNDERSTORMS TONIGHT. SOME WITH GUSTY WIND, HAIL, AND
HEAVY RAIN. THE FRONT WILL RETREAT NORTHWARD TUESDAY, TO LEAVE HOT
AND HUMID CONDITIONS FOR THE REST OF THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
WILL CONTINUE MENTION OF THUNDERSTORMS, NUMEROUS IN COVERAGE EARLY
TONIGHT, BASED ON RECENT RADAR DATA AND HIGH RESOLUTION MODEL
OUTPUT. SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH THROUGH 10 PM
FOR MOST OF THE UPPER OHIO VALLEY.

SPC HAS MAINTAINED SLIGHT RISK OF SEVERE FOR THE REST OF THE COUNTY
WARNING AREA, WITH DAMAGING WIND THE MAIN HAZARD AND LARGE HAIL
SECONDARY. CONTINUE TO ALSO HAVE CONCERN ABOUT LOCALLY HEAVY
RAIN. LOCATIONS THAT GET MORE THAN 2 INCHES OF RAIN IN A COUPLE
HOURS CAN DEVELOP FLOODING.

DEPENDENT ON EXTENT OF HEAVY RAIN COVERAGE, HAVE MADE MENTION OF
PATCHES OF FOG AND HAZE LATE TONIGHT AND EARLY TUESDAY MORNING.

MADE SMALL ADJUSTMENTS TO FORECASTED TEMPERATURES BASED ON RECENT
GFS MOS VALUES AND SREF MODEL OUTPUT. SURFACE DEW POINTS IN THE
UPPER 60S WILL UP APPARENT TEMPERATURES/HEAT INDEX VALUES/ INTO THE
MID 90S.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
WITH RECENT SREF, NAEFS, AND ECMWF MODEL OUTPUT SHOWING THE UPPER
LEVEL RIDGE REBUILDING ACROSS THE EASTERN U.S., EXPECT THE FRONT TO
RETREAT NORTH, AND SO ALLOW HEAT AND HUMIDITY TO INCREASE ACROSS THE
UPPER OHIO VALLEY. MADE SMALL ADJUSTMENTS TO SPECIFIC TEMPERATURE
AND DEW POINT VALUES BASED ON RECENT GFS MOS AND NAEFS MEDIAN
VALUES.

MENTION OF THE HOT AND HUMID CONDITIONS WILL BE MAINTAINED IN THE
HAZARDOUS WEATHER OUTLOOK, AS HEAT INDICES WILL BE IN THE 95-100
RANGE WEDNESDAY AND THURSDAY AFTERNOONS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HOT, HUMID WEATHER WILL PERSIST THROUGH THE WEEKEND INTO LATE WEEK
AS STRONG UPPER RIDGE OVER THE MIDWEST IS PROJECTED TO SLIDE
EASTWARD. WITH AMPLE LOW LEVEL MOISTURE IN PLACE, WILL KEEP AT LEAST
A SLIGHT CHANCE OF DIURNAL THUNDERSTORMS IN THE FORECAST FOR EACH
DAY THROUGH SATURDAY. A GREATER CHANCE OF PRECIPITATION EXISTS OVER
THE WEEKEND INTO MONDAY AS A FRONTAL BOUNDARY PUSHES INTO THE GREAT
LAKES.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
A COLD FRONT WILL PUSH SOUTHWARD THROUGH THE REGION TONIGHT
PROVIDING A FOCUS FOR SCATTERED THUNDERSTORMS AND THE POTENTIAL FOR
RESTRICTIONS. A FEW OF STORMS MAY BE SEVERE WITH A THREAT OF GUSTY
WINDS. SCATTERED SHOWERS AND STORMS WILL CONTINUE THROUGH MOST OF
THE OVERNIGHT PERIOD WITH A WARM AND HUMID AIR MASS IN PLACE. AREAS
OF FOG AND AND HAZE WILL ALSO CAUSE MVFR RESTRICTIONS AT TIMES.

OUTLOOK /WEDNESDAY THROUGH SATURDAY/...
MVFR RESTRICTIONS IN HAZE WILL BE POSSIBLE AT TIMES THROUGH SATURDAY
AS A HOT AND HUMID AIR MASS BUILDS INTO THE REGION. RESTRICTIONS ARE
ALSO POSSIBLE IN PATCHY EARLY MORNING FOG AND WIDELY SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 18, 4:42 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
542 PM EDT MON JUL 18 2011

PAZ009-015-016-022-023-192145-
FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-
542 PM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
TONIGHT, WITH THE PRIMARY HAZARDS DAMAGING WIND AND LARGE HAIL.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE. LOCATIONS GETTING MORE THAN 2
INCHES IN LESS THAN 3 HOURS CAN DEVELOP FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

APPARENT TEMPERATURES/HEAT INDEX VALUES/ CAN REACH 95 TO 100
EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-
029-031-073>076-WVZ001>004-012-021>023-041-192145-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
LAWRENCE-BUTLER-BEAVER-ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
542 PM EDT MON JUL 18 2011

...SEVERE THUNDERSTORM WATCH 658 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
TONIGHT, WITH THE PRIMARY HAZARDS DAMAGING WIND AND LARGE HAIL.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE. LOCATIONS GETTING MORE THAN 2
INCHES IN LESS THAN 3 HOURS CAN DEVELOP FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

APPARENT TEMPERATURES/HEAT INDEX VALUES/ CAN REACH 95 TO 100
EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 18, 5:06 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
606 PM EDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             CAMBRIDGE               40.02N  81.59W
07/18/2011  E0.88 INCH       GUERNSEY           OH   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1100953

XX
Local storm report, Jul 18, 5:09 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
609 PM EDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     RENFREW                 40.81N  79.96W
07/18/2011                   BUTLER             PA   MEDIA

            TREES AND POWER LINES DOWN

&&

EVENT NUMBER PBZ1100954

XX
Local storm report, Jul 18, 5:12 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
612 PM EDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     4 NE ROCHESTER          40.74N  80.23W
07/18/2011                   BEAVER             PA   EMERGENCY MNGR

&&

EVENT NUMBER PBZ1100955

XX
Local storm report, Jul 18, 5:36 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
636 PM EDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     HANOVERTON              40.76N  80.94W
07/18/2011                   COLUMBIANA         OH   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

&&

EVENT NUMBER PBZ1100956

XX
Local storm report, Jul 18, 5:38 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
638 PM EDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     4 SW COLUMBIANA         40.84N  80.74W
07/18/2011                   COLUMBIANA         OH   EMERGENCY MNGR

            TREES DOWN ON ROUTE 558

&&

EVENT NUMBER PBZ1100957

XX
Local storm report, Jul 18, 5:39 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
639 PM EDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     LISBON                  40.77N  80.77W
07/18/2011                   COLUMBIANA         OH   EMERGENCY MNGR

            TREES DOWN ON ROUTE 517

&&

EVENT NUMBER PBZ1100958

XX

The radar

The Pittsburgh radar (KPBZ), 35 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brooke

When
July 18, 5:50 PM EST
Where
Brooke County, 1.72 mi ENE of Longview
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.340, -80.540

Emergency management reports a tree down on Sandbag Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334617.